Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 259, NWS North Platte, NE

July 16, 2009Boyd County, Holt County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 16, 2009, 4:39 AM CDT for Boyd County, Holt County, Nebraska. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2009, 4:39 AM CDT (09:39 UTC)
Expired
Jul 16, 2009, 5:00 AM CDT
In force
21 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Boyd County, NE, Holt County, NE

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 9.7 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2009-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2009-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2017 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 160939
SVRLBF
NEC015-089-161000-
/O.NEW.KLBF.SV.W.0259.090716T0939Z-090716T1000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
439 AM CDT THU JUL 16 2009

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BOYD COUNTY IN NORTH CENTRAL NEBRASKA...
  NORTHEASTERN HOLT COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 500 AM CDT

* AT 439 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR REDBIRD STATE WILDLIFE MANANGEMENT AREA...OR
  19 MILES EAST OF SPENCER...AND MOVING SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHEASTERN HOLT COUNTY AT 450 AM CDT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4273 9854 4292 9843 4289 9830 4261 9830
TIME...MOT...LOC 0939Z 301DEG 36KT 4278 9836

$$

13
2 follow-up statements
000 
WWUS53 KLBF 160947
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
447 AM CDT THU JUL 16 2009

NEC015-089-161000-
/O.CON.KLBF.SV.W.0259.000000T0000Z-090716T1000Z/
HOLT NE-BOYD NE-
447 AM CDT THU JUL 16 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CDT
FOR SOUTHEASTERN BOYD AND NORTHEASTERN HOLT COUNTIES...

AT 444 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR REDBIRD STATE WILDLIFE MANANGEMENT
AREA...OR 21 MILES SOUTHEAST OF SPENCER...MOVING SOUTHEAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4273 9854 4292 9843 4289 9830 4261 9830
TIME...MOT...LOC 0947Z 302DEG 23KT 4274 9830

$$

13
000 
WWUS53 KLBF 161001
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
501 AM CDT THU JUL 16 2009

NEC015-089-161011-
/O.EXP.KLBF.SV.W.0259.000000T0000Z-090716T1000Z/
HOLT NE-BOYD NE-
501 AM CDT THU JUL 16 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BOYD AND
NORTHEASTERN HOLT COUNTIES HAS EXPIRED...

THE STORM WHICH HAD PROMPTED THE WARNING HAS MOVED OUT OF THE 
COUNTIES AND NO LONGER POSES A SEVERE WEATHER THREAT. ADDITIONAL 
THUNDERSTORMS WILL BE POSSIBLE THROUGH THE MORING HOURS. 

LAT...LON 4273 9854 4292 9843 4289 9830 4261 9830
TIME...MOT...LOC 0947Z 302DEG 23KT 4274 9830

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:20 AM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 16, 3:20 AM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
320 AM CDT THU JUL 16 2009

.DISCUSSION...
CONVECTION BLOSSOMING THIS MORNING ACROSS SOUTHWEST NEB...NOT
EXACTLY WHERE ANY GUIDANCE SHOWING IT BUT WATER VAPOR AND
SPECIFICALLY UPSTREAM PROFILERS HINT AT WEAK DISTURBANCE DROPPING
THROUGH WY/CO ROCKIES. A FEW STORMS SHOWING SOME INITIATIVE AND
COULD BE PUTIING DOWN 3/4 INCH HAIL. MUCAPE AND DECENT SHEAR MOST
FAVORABLE ACROSS W.NEB WHERE ASCENT IS BEING AIDED BY LLVL JET WHICH
SHOULD VEER THROUGH NEXT FEW HOURS AND SPREAD CONVECTION INTO
CENTRAL NEB. FARTHER NORTH LAST FEW DAYS OF GUIDANCE COMING TO
FRUITION WITH FAIRLY STRONG LINE OF CONVECTION FROM FAR NORTHEAST
CWA INTO BLACK HILLS IS TRENDING ESE. BUFKIT CONTINUES TO HINT AT
SUPERCELL POSSIBILITIES AND FEW STORMS ACROSS SDAKT INTENSIFYING AS
THEY DROP SOUTHWARD AS WELL. HAVE PLACED HIGHEST POPS IN EASTERN
HALF OF CWA FOR THIS MORNING. PCPN/CLOUDS SHOULD HAMPER TEMPS TODAY
AND KEPT TREND OF COOLER TEMPS IN EASTERN CWA. WITH HIGH BUILDING IN
ACROSS UPPER MS VALLEY INCREASING UPSLOPE INTO HIGHER TERRAIN TO
WEST EXPECT BEST CHANCES THROUGH EVENING WILL BE WEST OF CWA AND
MOST LIKELY WILL NOT SURVIVE PAST SUNSET WITH NOT LLVL JET SUPPORT.
NAM STILL HINTING AT POSSIBILITY OF EARLY MORNING CONVECTION IN FAR
WEST WITH UPPER JET MAXIMA MOVING THROUGH NW FLOW AND WEAK WAVE
INTERACTION WITH BOUNDARY ALONG HIGH PLAINS. HAVE PUT 14 POPS IN FOR
NOW WITH CONFIDENCE STILL NOT HIGH ENOUGH THIS WILL BE IN LBF CWA.
BETTER CHANCES LOOK TO BE FRIDAY AFTERNOON EVENING IN THE WEST WHEN
STRONGER JET ROTATES THROUGH AGAIN AND THETA E RIDGE ALONG HIGH
PLAINS LIGHTS UP. HAVE INCREASED POPS ATTM IN THE SOUTHWEST AND
SHEAR IS DECENT ENOUGH THAT ROTATING STORMS COULD DEVELOP. COOL
CONDITIONS LOOK TO PERSIST IN THIS PATTERN UNTIL MONDAY WHEN NEXT
STRONG NORTHERN STREAM SYSTEM DROPS INTO CANDIAN PRAIRIES AND
SQUEEZES UPPER RIDGE ACROSS PLAINS AGAINST GREAT LAKES LOW.
INSTABILITY WILL PUSH OFF HIGHER TERRAIN INTO CENTRAL NEBRAKA FOR
BETTER PCPN CHANCES INTO EARLY NEXT WEEK.

&&

.AVIATION...
SCATTERED TSTMS ONGOING ACROSS SWRN NEBR. A BRIEF TSTM MAY AFFECT
KLBF IN THE NEXT FEW HOURS...WITH THE POTENTIAL PERSISTING INTO THIS
AFTERNOON. MAY NEED TO UPDATE KLBF TAF AND WILL MONITOR. SCATTERED
TSTMS ACROSS SRN SD MAY DROP INTO KVTN AFT 10Z. CURRENT TAF HAS
TEMPO FROM 11-13Z FOR THIS. PREVAILING WINDS FOR BOTH TAF SITES
SHOULD BE NORTHEAST AOB 10KTS...ALTHOUGH VARIABLE...ESPECIALLY NEAR
TSRA.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

13/KAR
Hazardous weather outlook, Jul 15, 3:20 PM CDT, 13 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
320 PM CDT WED JUL 15 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-161000-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
320 PM CDT WED JUL 15 2009 /220 PM MDT WED JUL 15 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORM DEVELOPMENT IS POSSIBLE IN THE WEST THIS
EVENING...THEN A BETTER CHANCE FOR THUNDERSTORM DEVELOPMENT
OVERNIGHT ACROSS CENTRAL NEBRASKA. TONIGHT AS THE LOW LEVEL JET
INCREASES AS A WEAK COLD FRONT DROPS SOUTHEAST INTO NORTH CENTRAL
NEBRASKA...WHERE SCATTERED COVERAGE OF THUNDERSTORMS IS EXPECTED. A FEW OF
THE STRONGER STORMS MAY CONTAIN BRIEF HEAVY RAIN...GUSTY WINDS AND
SMALL HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE EXPECTED TO LINGER THURSDAY AS THE COLD FRONT
ADVANCES INTO KANSAS. THUNDERSTORM CHANCES WILL AGAIN INCREASE
SUNDAY THROUGH TUESDAY AS SOUTHERLY WINDS TRANSPORT MOISTURE FROM
THE GULF OF MEXICO INTO THE OUTLOOK AREA. STRONG AFTERNOON HEATING
WILL CAUSE THUNDERSTORMS TO DEVELOP ACROSS THE HIGHER TERRAIN OF
WYOMING AND SOUTHWEST SOUTH DAKOTA WHICH WILL BE FAVORED TO TRACK
SOUTHEAST ACROSS WESTERN AND NORTH CENTRAL NEBRASKA MAINLY DURING
THE OVERNIGHT HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

KECK

In the hours before

Local storm report, Jul 16, 3:32 AM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
332 AM CDT THU JUL 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 AM     HAIL             GRANT                   40.84N 101.73W
07/16/2009  E1.25 INCH       PERKINS            NE   TRAINED SPOTTER

&&

13
Local storm report, Jul 16, 3:45 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
345 AM CDT THU JUL 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     HAIL             2 S GRANT               40.82N 101.73W
07/16/2009  E1.75 INCH       PERKINS            NE   TRAINED SPOTTER

&&

KAR
Local storm report, Jul 16, 4:07 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
407 AM CDT THU JUL 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 AM     HAIL             3 S ELSIE               40.80N 101.39W
07/16/2009  E1.00 INCH       PERKINS            NE   LAW ENFORCEMENT

            QUARTER SIZE HAIL REPORTED BY THE PERKINS COUNTY
            SHERIFF/S OFFICE.

&&

CJS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 3:24 AM CDTSevere Thunderstorm WarningLBFFrontier51 min
Jul 16, 3:29 AM CDTSevere Thunderstorm WarningLBFPerkins46 min
Jul 16, 3:49 AM CDTSevere Thunderstorm WarningLBFFrontier41 min
Jul 16, 3:55 AM CDTSevere Thunderstorm WarningLBFKeith, Lincoln, Perkins65 min
Jul 16, 4:10 AM CDTSevere Thunderstorm WarningLBFKeith, Lincoln65 min
Jul 16, 4:46 AM CDTAreal Flood AdvisoryLBFLincoln3 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.